advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Westfield, Indiana, USA:

My 17 year old daughter was just diagnosed with type 1 diabetes. We had been on the Weight Watchers' diet and, all of a sudden, she dropped 20 pounds in a month. She ended up in the hospital in DKA. She is now on insulin shots. In the past five days, she has regained about six pounds. She is overweight, 210 pounds at 5 feet, 6 inches and was trying to lose weight, so, gaining weight again is devastating. She is following the 1500 calorie a day exchange diet her doctor recommended and has followed this exactly. Will she be able to loose weight while on insulin? How much weight gain is "normal" when first on insulin?

Answer:

This is a very tough situation.

It is by no means impossible to believe that this girl has type 1 diabetes, but type 1 is a bit less common in obese individuals. The confusion arises because, while type 1 is prone to ketosis and DKA, type 2 can also, yet less prevalently, be associated with ketosis. So, I first would be certain that you confer and confirm with your pediatric endocrinologist that this is indeed type 1 diabetes. It may be simple to do: if the testing involved assessment of the common pancreatic antibodies that are commonly associated with type 1 called "Islet cell antibodies" (ICA512 or IA2), "GAD65 Antibodies", and perhaps even Insulin "Autoantibodies" and they are positive, this would likely confirm type 1 diabetes. If negative, then this may indeed be type 2 diabetes.

I bring this up because the battle of weight is a true issue and a valid concern. Glucose control is maintained primarily by balancing insulin, meal planning, and exercise. It is common to gain weight with recovery from DKA and the first weeks of insulin therapy. Some of the initial weight gain is rehydration. The degree of weight gain is related to the degree of prior (unintentional, typically) weight loss. But, I certainly have seen children gain more than 20 pounds within the first two months of therapy. (But, those children needed to do so).

It is "easier" to increase insulin to control glucoses and that can lead to weight gain further down the line. It is better to put good attention to meal planning and exercise.

However, if she truly has type 2 diabetes, then oral therapies can help be coordinated with weight loss easier, in my opinion. You will want to work closely with your Diabetes Team dietician.

Let us know what you learn. I hope this helps.

DS

DTQ-20051218210116
Original posting 30 Dec 2005
Posted to Insulin and Weight and Weight Loss

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.